Treatment After RAI Helps Prevent Eye Problems

Treatment for Hypothyroidism after Radioactive Iodine Helps Prevent Eye Problems


The results of a Mayo Clinic study of Graves' disease patients who received radioactive iodine (RAI) treatment were evaluated, to determine risk factors associated with development of Graves' ophthalmopathy (GO), also known as thyroid eye disease (TED), or thyroid associated orbitopathy (TAO).

Among the thyroid eye symptoms considered in the study were proptosis (bulging of the eyeball), double vision, clearness of vision, need for medical treatment, and the patients' own assessments of their eyes and vision.

The study looked at 195 patients -- 80% were women and the mean age was 50.

A year after RAI treatment, GO developed or became worse in approximately 13% of the patients.

The researchers found that when patients were hypothyroid (as measured by Free T4 and not TSH) at the first follow-up visit post-RAI -- and about half the patients were -- this was strongly linked to development or worsening of GO.

The longer it was between the RAI and the first followup, the higher the risk of hypothyroidism, and GO.

The researchers concluded that hypothyroidism at the first assessment post-RAI is a strong predictor for new or worsening GO. They recommended that to prevent clinical hypothyroidism and the risk for GO, patients' Free T4 levels should be evaluated and corrected no more than six weeks after RAI.

Note to Patients: If you are going to undergo radioactive iodine treatment, make sure your schedule a follow-up appointment with your physician no more than six weeks after the RAI, and insist on your doctor doing a Free T4 test.

TSH can still remain suppressed after RAI, and is not an accurate gauge of whether you have become hypothyroid and warrant treatment.


Hershman, Jerome. "Early Treatment of Hypothyroidism after Radioiodine Therapy of Graves' Disease Prevents Ophthalmopathy." Clinical Thyroidology, 2013;25:132-133

Stan MN, et. al. "Cohort study on radioactive iodine-induced hypothyroidism: implications for Graves' ophthalmopathy and optimal timing for thyroid hormone assessment." Thyroid. 2013;23:620-5. doi: 10.1089/thy.2012.0258.

Continue Reading